Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 92, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2020, 6:49 PM CDT for Reagan County, Upton County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2020, 6:49 PM CDT (23:49 UTC)
- Expired
- May 20, 2020, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 97 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -315 J/kg
- Mixed-layer LCL
- 2077 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441
WUUS54 KMAF 202349
SVRMAF
TXC383-461-210030-
/O.NEW.KMAF.SV.W.0092.200520T2349Z-200521T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
649 PM CDT Wed May 20 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Reagan County in western Texas...
Southeastern Upton County in western Texas...
* Until 730 PM CDT.
* At 647 PM CDT, a severe thunderstorm was located 12 miles southeast
of Rankin, moving north at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stiles, Texon and Highway 67 and Best.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3112 10155 3108 10162 3108 10187 3144 10181
3142 10144
TIME...MOT...LOC 2347Z 195DEG 31KT 3114 10175
HAIL...1.25IN
WIND...60MPH
$$
121 follow-up statement
557
WWUS54 KMAF 210012
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
712 PM CDT Wed May 20 2020
TXC383-461-210030-
/O.CON.KMAF.SV.W.0092.000000T0000Z-200521T0030Z/
Reagan TX-Upton TX-
712 PM CDT Wed May 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN REAGAN AND SOUTHEASTERN UPTON COUNTIES...
At 711 PM CDT, severe thunderstorms were located over Texon and
Best. The storms were moving to the north at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stiles and Best.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3112 10155 3108 10162 3108 10187 3144 10181
3142 10144
TIME...MOT...LOC 0011Z 197DEG 14KT 3139 10157
HAIL...1.25IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:55 PM CDT, 54 minutes earlier.
Area forecast discussion, May 20, 5:55 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
555 PM CDT Wed May 20 2020
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. Thunderstorms will remain east
of the terminals through the period.
12
&&
.PREV DISCUSSION... /issued 420 PM CDT Wed May 20 2020/
DISCUSSION...
Will do a quick update for Severe T-Storm Watch # 196. Updated
products out shortly.
PREV DISCUSSION... /issued 312 PM CDT Wed May 20 2020/
DISCUSSION...
Latest sfc analysis depicts temperatures quickly warming into the
upper 90s with a developing dryline across West TX which will be the
focus for convection this afternoon. A frontal boundary which
stalled across the northern CWA this morning has since lifted N due
to an increasing thermal gradient. Very low dewpoints are beginning
to mix eastward across the higher terrain w/the 50F isodrosotherm
expected to reach a Lamesa to Big Spring to Big Lake to Dryden line
by 21Z. Meanwhile, southwesterly flow aloft will bring a weak upper-
level wave into the region this afternoon helping to initiate
scattered thunderstorms near and east of the dryline. A few storms
may become severe due to steep lapse rates around 9.0C/km, and a
narrow MLCAPE axis between 2500-3000J/kg. The limiting factor will
be marginal deep layer shear. Weak storm relative winds will
enhance the localized heavy rain potential. Storms should diminish
and push east of our region by 03Z-05Z.
The dryline will continue to slosh back and forth over the forecast
area through this weekend keeping isold t-storms in play each day.
Temperatures should top out above normal through Sunday in the mid
to upper 90s. By Monday, a large upper trof passing thru the Central
Plains will send a cold front through our area. This front will cool
temperatures down into the 80s through the middle of next week. Rain
chances look decent across the eastern CWA on Monday and Tuesday,
but this will depend on the positioning of a cutoff low over the S
Plains which is most prominent on the ECMWF. Hopefully models will
come into better agreement on the placement of this upper-low.
-Salerno
FIRE WEATHER...
Hot and very dry conditions continue for much of the higher terrain
and adjacent plains. Winds have been gusty across these areas this
afternoon with many locations sustained near 20 mph. These winds and
very low RH are leading to Red Flag conditions currently across the
Guadalupe and Delaware Mountains. Fuels are critically dry in the
Guadalupe Mountains with ERC values near the 90th percentile.
Further south from the Stockton Plateau to the Lower Trans Pecos and
Big Bend , isolated thunderstorms will develop over the next few
hours and will pose a concern for dry lightning strikes and gusty,
erratic winds.
Tomorrow and Friday winds ease up slightly, but RH falls even more
with many locations west of the Pecos River bottoming out near 5%.
Have gone ahead and issued a Fire Weather Watch for these areas
where winds and RH will combine to produce RFTI's of 5 and higher.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 96 68 97 / 30 10 10 10
Carlsbad 60 95 57 96 / 0 0 0 0
Dryden 70 97 70 96 / 20 20 10 20
Fort Stockton 66 96 66 96 / 10 10 10 20
Guadalupe Pass 60 85 59 86 / 0 0 0 0
Hobbs 60 93 57 92 / 0 0 0 0
Marfa 53 91 53 91 / 0 0 0 0
Midland Intl Airport 67 97 67 97 / 10 10 10 10
Odessa 67 96 67 97 / 10 10 10 0
Wink 62 98 61 98 / 0 0 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
Eddy Plains-Sacramento Foothills and Guadalupe Mountains.
Fire Weather Watch from Thursday afternoon through Thursday
evening for Eddy Plains-Sacramento Foothills and Guadalupe
Mountains.
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
54 Corridor.
Fire Weather Watch from Thursday afternoon through Thursday
evening for Eastern Culberson County-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Van Horn
and Highway 54 Corridor.
&&
44/12Hazardous weather outlook, May 20, 4:06 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 406 PM CDT Wed May 20 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-212115- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 406 PM CDT Wed May 20 2020 /306 PM MDT Wed May 20 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until midnight for most of the Western Low Rolling Plains, Permian Basin, and Pecos and Terrell Counties. There is a slight risk of severe thunderstorms this afternoon and evening. Any severe storms that do develop will be accompanied by large hail and damaging winds. A Red Flag Warning is in effect for the Guadalupe and Delaware Mountains and adjacent plains this afternoon and early evening for critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk of severe thunderstorms Thursday afternoon and night. Any severe storms that do develop may be accompanied by large hail, damaging winds, and an isolated tornado. Critical fire weather conditions will develop again Thursday in the Guadalupe Mountains and adjacent plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed this afternoon and evening. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 20, 5:15 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
515 PM CDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL COAHOMA 32.29N 101.31W
05/20/2020 E1.25 INCH HOWARD TX TRAINED SPOTTER
&&
SAMANTHA.ZUBERSpecial weather statement, May 20, 5:44 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
544 PM CDT Wed May 20 2020
TXZ047-048-202300-
Scurry TX-Borden TX-
544 PM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND EASTERN
BORDEN COUNTIES UNTIL 600 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fluvanna, or 10 miles northwest of Snyder, moving
northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fluvanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.
LAT...LON 3271 10096 3283 10124 3297 10117 3297 10090
3293 10081
TIME...MOT...LOC 2244Z 204DEG 19KT 3281 10106
12Special weather statement, May 20, 5:52 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
552 PM CDT Wed May 20 2020
TXZ075-082-202330-
Pecos TX-Terrell TX-
552 PM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND
NORTHEASTERN TERRELL COUNTIES UNTIL 630 PM CDT...
At 552 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Sheffield to 29 miles north of
Sanderson. Movement was northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Sheffield, Iraan and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 304 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Texas.
LAT...LON 3060 10166 3042 10263 3060 10270 3099 10198
3093 10192 3092 10188 3089 10189 3086 10185
3080 10183 3076 10184 3075 10182 3070 10181
3068 10178 3066 10177 3065 10170 3062 10165
TIME...MOT...LOC 2252Z 239DEG 52KT 3072 10192 3055 10258
44Special weather statement, May 20, 6:03 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
603 PM CDT Wed May 20 2020
TXZ047-048-202330-
Scurry TX-Borden TX-
603 PM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND EASTERN
BORDEN COUNTIES UNTIL 630 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 13 miles east of Gail, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Gail, Fluvanna and J B Thomas Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.
LAT...LON 3257 10120 3270 10155 3297 10135 3296 10117
3297 10105 3296 10096
TIME...MOT...LOC 2303Z 206DEG 22KT 3284 10122
12Special weather statement, May 20, 6:18 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 618 PM CDT Wed May 20 2020 TXZ063-070-202345- Reagan TX-Glasscock TX- 618 PM CDT Wed May 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND NORTHEASTERN REAGAN COUNTIES UNTIL 645 PM CDT... At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 20 miles north of Big Lake in open country, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Glasscock and northeastern Reagan Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until midnight CDT for western Texas. LAT...LON 3140 10145 3174 10150 3173 10127 3139 10127 TIME...MOT...LOC 2317Z 181DEG 21KT 3147 10135 12
Special weather statement, May 20, 6:36 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 636 PM CDT Wed May 20 2020 TXZ048-210000- Scurry TX- 636 PM CDT Wed May 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCURRY COUNTY UNTIL 700 PM CDT... At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Hobbs, or 10 miles east of Snyder, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hermleigh. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until midnight CDT for western Texas. LAT...LON 3260 10074 3284 10098 3296 10066 3264 10066 TIME...MOT...LOC 2335Z 236DEG 34KT 3272 10073 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:20 AM CDT | Red Flag Warning | MAF | Culberson | 18 hr |
| May 20, 2:50 PM CDT | Fire Weather Watch | MAF | Culberson | 12 hr |
| May 20, 3:08 PM CDT | Special Weather Statement | MAF | 52 min | |
| May 20, 4:02 PM CDT | Special Weather Statement | MAF | 28 min | |
| May 20, 4:19 PM CDT | Special Weather Statement | MAF | Mitchell | 26 min |
| May 20, 4:35 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 40 min |
| May 20, 4:47 PM CDT | Special Weather Statement | MAF | Borden | 13 min |
| May 20, 4:55 PM CDT | Special Weather Statement | MAF | Borden | 20 min |
| May 20, 5:04 PM CDT | Special Weather Statement | MAF | Scurry | 26 min |
| May 20, 5:16 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 44 min |
| May 20, 5:44 PM CDT | Special Weather Statement | MAF | Scurry | 16 min |
| May 20, 5:52 PM CDT | Special Weather Statement | MAF | Pecos | 38 min |
| May 20, 6:03 PM CDT | Special Weather Statement | MAF | Borden | 27 min |
| May 20, 6:05 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 55 min |
| May 20, 6:18 PM CDT | Special Weather Statement | MAF | Reagan | 27 min |
| May 20, 6:25 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 33 min |
| May 20, 6:36 PM CDT | Special Weather Statement | MAF | Scurry | 24 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.